Wyoming, 2019

Hail in Wyoming, August 3, 2019

August 3, 2019 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over northeastern Crook County, producing large hail in the Colony area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Crook County, producing large hail in the Colony area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:41 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 3, 1:41 PM MST, 2 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
241 PM MDT Sat Aug 3 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 218 PM MDT Sat Aug 3 2019

20Z upper level analysis has persistent ridge over the Four
Corners region with the Northern Plains on the periphery. Skies
are mostly sunny with a few isolated storms beginning to fire off
the Black Hills. At the surface, high pressure is located over
Minnesota with a weak trof across eastern Montana and Wyoming.
Temperatures across the forecast area at 2pm are in the 80s with
winds out of the east to southeast.

Weak surface boundary across southeastern Montana and northeast
Wyoming will slowly shift east this afternoon and evening.
Thunderstorms will be possible through early evening, mainly near
and just ahead of the surface trof. Activity should remain fairly
isolated with better upper level support tracking north of the
forecast area. Decent instability along with more favorable shear
could raise potential for a few supercells. Above average
precipitable water values and modest forecast speeds will lead to
potential heavy rainfall with any stronger storms. Activity will
taper off by late evening, but another weak disturbance could
bring some showers and isolated thunder late tonight into Sunday
morning from northeast WY to portions of western SD.

Cold front to the northwest of the region will finally approach the
area on Sunday as upper trof moves across southwest Canada. Ahead
of the front, highs will be in the 80s and lower 90s across the
area. The frontal passage later Sunday into Sunday night should
bring a more widespread chance for storms. Sufficient instability
and shear along and ahead of the front will likely allow for
strong to severe storms to develop, with locally heavy rainfall as
well.

Near daily chances for storms can be expected through Rally week,
especially during the afternoon and evening hours. Some days will be
more active than others, but strong to severe storms certainly look
possible on most days. The better chances through the first half of
the week look to be from northeast WY to southwest SD as ridge
flattens some across the Rockies and shifts a bit further to the
west. Highs through the week will mostly be in the low to mid 80s
across the Plains, with mid 70s to around 80 over the Black Hills.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1107 AM MDT Sat Aug 3 2019

Isolated/scattered TSRA will develop across the Black Hills and
portions of nern WY/nwrn SD this afternoon, continuing into the
evening. Additional rounds of SHRA/TSRA are expected late tonight
through Sunday. Localized MVFR conditions will be possible in
heavier SHRA/TSRA, and hail/strong winds may occur with stronger
storms. Elsewhere, VFR conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Sherburn
Hazardous weather outlook, Aug 3, 9:53 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Sat Aug 3 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance for thunderstorms this afternoon and evening. A
few storms may be severe, with large hail and damaging winds
possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-041300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 3, 3:23 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             1 E DWTN RAPID CITY     44.07N 103.21W
08/03/2019  M0.50 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

            HAIL FELL FROM 414 PM TO 420 PM

&&

MLS
Local storm report, Aug 3, 3:25 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 WNW MOORCROFT         44.28N 105.03W
08/03/2019  E0.75 INCH       CROOK              WY   PUBLIC

&&

EAGAN
Special weather statement, Aug 3, 3:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
441 PM MDT Sat Aug 3 2019

WYZ054-056-032300-
Northern Campbell WY-Western Crook WY-
441 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Rockypoint, or 37 miles northeast of Gillette, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Campbell and west central Crook Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4470 10516 4481 10512 4478 10487 4461 10497
TIME...MOT...LOC 2240Z 281DEG 16KT 4474 10509

JC
Special weather statement, Aug 3, 3:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Aug 3 2019

SDZ001-032330-
Harding SD-
445 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Short Pines, or 24 miles southwest of Buffalo, moving southeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harding, East Short Pines and West Short Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4539 10353 4521 10373 4521 10376 4535 10405
      4555 10404
TIME...MOT...LOC 2245Z 299DEG 23KT 4544 10400

Eagan
Local storm report, Aug 3, 3:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             DWTN RAPID CITY         44.08N 103.23W
08/03/2019  M0.25 INCH       PENNINGTON         SD   BROADCAST MEDIA

&&

MLS
Special weather statement, Aug 3, 3:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sat Aug 3 2019

SDZ012-WYZ056-057-071-032330-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
453 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 23 miles northwest of Belle Fourche, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4499 10378 4473 10420 4495 10443 4500 10434
      4501 10404 4508 10403
TIME...MOT...LOC 2253Z 299DEG 17KT 4493 10415

JC

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
August 3, 4:15 PM MST
Where
Crook County, Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.920, -104.200

Hail, Crook

When
August 3, 4:25 PM MST
Where
Crook County, 2 mi SE of Colony
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.171

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844739, 844740.